Missouri, 2020Flood in Missouri, May 18 to 31, 2020
May 18 to 31, 2020 · NWS PAH · 1 event in 1 county or zone
A series of heavy rainfall events in mid and late May caused the Mississippi River to rise back above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $20,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of heavy rainfall events in mid and late May caused the Mississippi River to rise back above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 18, 5:53 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, May 18, 5:53 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
653 PM CDT Mon May 18 2020
.UPDATE...
Issued at 653 PM CDT Mon May 18 2020
Updated aviation discussion for 00Z TAFs.
&&
.SHORT TERM...(Tonight through Wednesday night)
Issued at 311 PM CDT Mon May 18 2020
The deep upper low will impact the region throughout the short
term portion of this forecast. There is a strong consensus
amongst the 12Z guidance that the low will move southward through
southern Illinois overnight tonight and into west Kentucky by
daybreak Tuesday. The low will bottom out over west Tennessee
Tuesday afternoon and then shift to eastern Tennessee by
Wednesday. There will not be any significant surface reflection
impacting our region, as we will continue with northwest winds
through out.
There are some scattered light showers or sprinkles currently over
the St Louis Metro area, and a few of these could reach our
northwest counties late this afternoon. Most of this should
dissipate with loss of heating. There is a decent signal for a
cluster of showers right with the upper low center working
southward through the area mainly after midnight. The main swath
would be through southern Illinois and into the Purchase Area.
Tuesday, the showers will become more widespread across the
region with the emphasis over west Kentucky, closest to the low.
Model soundings are not quite sure if we will have deep enough
instability to support a few thunderstorms or not. Did add a
slight chance of thunderstorms to southwest Indiana and most of
west Kentucky, but the greatest concern will be over southern
portions of west Kentucky. Most of the activity will dissipate
with loss of heating, but a few showers could linger east of the
Mississippi through Tuesday night.
With the upper low expected to be over eastern Tennessee
Wednesday, deep instability will be more difficult to achieve even
in the southern Pennyrile. Decided to remove all mention of
thunder on Wednesday, but it may need to be added back in,
especially over the southern Pennyrile, if the low wobbles back
closer to our region. Confidence in the exact placement/movement
of upper lows in these situations is not great, so expect
adjustments. There will be scattered showers with the emphasis
continuing to be over west Kentucky. These should mostly be
diurnal and Wednesday night should be dry.
As for temperatures, tried to lean toward the warm side of
guidance tonight with cloudy skies and lightish winds expected.
Likewise, with plenty of cloud cover Tuesday and decent coverage
of showers/storms, temperatures will likely be held down quite a
bit. We may be too warm with highs for Tuesday. Generally excepted
the consensus for Tuesday night through Wednesday night.
.LONG TERM...(Thursday through Monday)
Issued at 311 PM CDT Mon May 18 2020
The meandering upper low will continue to plague us through the end
of the work week. Wrap around moisture will give our eastern
counties chances of showers Thursday morning, with chances
increasing and spreading west Thursday afternoon with a few
thunderstorms also possible. A lull is expected Thursday night.
By Friday, models show the upper low moving farther east, but also
have an upper level trof approaching from the west. Models differ
in just how much precipitation these features will produce, but it
looks like our far east and far west counties will have the better
chances, with our southern Illinois and far west Kentucky counties
having a bit lower chances. A few thunderstorms will also be
possible for our far east and far west counties mainly in the
afternoon. We may again see a lull in activity Friday evening, but
the advancement of the upper trof will spread low chances of showers
back across the PAH forecast area overnight.
On Saturday, models show a surface low over the Central Plains with
an associated warm front extending into the lower Mississippi
Valley. This warm front will gradually lift northward through the
weekend. This will give our region good chances of showers and some
thunderstorms, with the best chances during the daytime hours. By
Sunday night into Monday, models bring an another upper level trof
toward the middle Mississippi Valley, and bring yet another round of
showers and some thunderstorms to our region.
Confidence in the on and off chances of showers and thunderstorms is
good, but confidence in timing of the best chances is lower due to
model differences and run to run inconsistencies.
On Thursday, our region will be in north to northeasterly flow, so
temperatures will remain a little below seasonal normals in the
lower to middle 70s. Winds become southerly on Friday, and
temperatures will jump up to several degrees above normal. The most
significant warming will be over the holiday weekend into Memorial
Day as the warm front lifts north, when we will see high
temperatures generally in the middle 80s.
&&
.AVIATION...
Issued at 653 PM CDT Mon May 18 2020
An upper low over central Illinois will drop southward into
western Kentucky tomorrow morning, then western Tennessee by late
afternoon. After mainly VFR conditions this evening, MVFR ceilings
will develop overnight and last through much of Tuesday. Isolated
showers are also possible tonight, especially after midnight, as
the low moves into the area. Coverage of shower activity should
increase late tomorrow morning and persist into the afternoon.
Isolated thunderstorms are even possible, especially in western
Kentucky during the afternoon. Northwest winds should average less
than 10 knots through the period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...RJP
SHORT TERM...DRS
LONG TERM...RST
AVIATION...RJP
Hazardous weather outlook, May 18, 2:36 PM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
336 PM CDT Mon May 18 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
336 PM CDT Mon May 18 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A slight chance of thunderstorms is forecast for west Kentucky and
southwest Indiana Tuesday afternoon. A brief heavy downpour and
lightning can be expected with any storms, but small hail will
also be possible, especially over southern portions of west
Kentucky.
There is a slight chance of thunderstorms across portions of the
region Thursday afternoon and Friday afternoon, then Saturday
through Monday. Brief heavy rainfall and lightning appear to be the
main hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
DRS/RST
Flood, Cape Girardeau
- When
- May 18, 8:00 PM CST to May 31, 11:59 PM CST
- Where
- Cape Girardeau County, Gulf Jct to 1.01 mi SSE of Gulf Jct
- Cause
- Heavy Rain
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -89.550
Flooding of the Mississippi River was minor, consisting of flooded fields, low-lying access roads, and some riverside parkland. Some minor crop damage likely occurred.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Ohio, May 18 to 19, 20201 death · $209,000 · EF0 · 47 events
- Flash Flood and Flooding in Virginia, May 18 to 27, 2020$5.2 million · 45 events
- Flash Flood and Flooding in Michigan, May 18 to 22, 2020$24 million · 6 events
- Flooding in Michigan, May 18, 2020$12 million · 12 events
- Lakeshore Flood in Michigan, May 18 to 19, 2020$1.0 million · 1 event
- Flash Flood and Flooding in Florida, May 18, 20201 injured · $102,000 · 50 kt wind · 13 events
- Flash Flooding and Flooding in Kentucky, May 18 to 20, 2020$71,000 · 51 kt wind · 19 events
- Flash Flood and Flooding in Ohio, May 18 to 21, 2020$85,000 · 7 events
- Flash Flooding and Flood in Kentucky, May 18 to 19, 2020$30,000 · 53 kt wind · 21 events
- Hail and Damaging Winds in Montana, May 18 to 21, 20201.25 in hail · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 18, 202052 kt wind · 11 events
- Flooding and Heavy Snow in California, May 18 to 19, 202059 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885752.